Thunderstorm Wind, Sussex
- When
- July 23, 4:00 PM EST
- Where
- Sussex County, Stanhope
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.900, -74.700
A severe thunderstorm knocked down a couple of trees in Stanhope Borough. One fallen large tree demolished a bank sign and blocked a roadway.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm knocked down a couple of trees in Stanhope Borough. One fallen large tree demolished a bank sign and blocked a roadway.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 23, 2:01 PM EST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 301 PM EDT TUE JUL 23 2002 RW/TRW ASSOCIATED WITH APPROACHING FRONT WILL MOVE THRU NORTHERN ZONES THIS EVENING AND BEGIN TO LOOSES ITS PUNCH BY MIDNIGHT AS IT CONT THRU FA. THE BOUNDARY ITSELF WILL LIMP THRU THE SOUTHERN ZONES BEFORE BECOMING STATIONARY JUST TO OUR SOUTH. WILL KP LOW CHC PRECIP SOUTHERN ZONES WED & WED NGT. GUID TEMPS LOOK OK SO STAYED CLOSE. MARINE...WILL KP SCA ON COAST BUT DROP FROM DELAWARE BAY. FCSTID = 10 MPO 61 75 56 73 / 70 0 10 20 ABE 64 77 60 76 / 70 20 10 20 RDG 64 77 60 76 / 70 20 10 20 PHL 71 77 65 80 / 80 20 20 20 12N 61 75 56 73 / 70 0 10 20 SMQ 68 77 63 79 / 70 20 10 20 TTN 68 77 63 79 / 70 20 10 20 MIV 73 77 66 79 / 80 30 30 20 ACY 73 76 70 79 / 80 40 30 20 ILG 71 77 65 80 / 80 20 20 20 DOV 73 77 66 79 / 80 30 30 20 GED 73 76 67 79 / 80 60 30 30 ESN 73 76 67 79 / 80 60 30 30 .PHI... DE...SCA FOR COAST. MD...NONE. NJ...SCA FOR COAST. PA...NONE. ZEV
NJZ001-007>010-012>015-017>020-026-027- PAZ054-055-060>062-067>071-232300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1235 PM EDT TUE JUL 23 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM EDT FOR ALL OF EASTERN PENNSYLVANIA AND THE NORTHERN TWO THIRDS OF NEW JERSEY... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL OF EASTERN PENNSYLVANIA AND THE NORTHERN TWO THIRDS OF NEW JERSEY. SPECIFICALLY THIS WATCH INCLUDES IN PENNSYLVANIA...BERKS... BUCKS...CARBON...CHESTER...DELAWARE...LEHIGH...MONROE... MONTGOMERY...NORTHAMPTON AND PHILADELPHIA. IN NEW JERSEY IT INCLUDES BURLINGTON...CAMDEN...GLOUCESTER...HUNTERDON... MERCER...MIDDLESEX...MONMOUTH...MORRIS...OCEAN...SOMERSET... SUSSEX AND WARREN. A LINE OF THUNDERSTORMS OVER CENTRAL NEW YORK AND WESTERN PENNSYLVANIA IS EXPECTED TO INTENSIFY AS IT MOVES INTO THE UNSEASONABLY HOT AND HUMID AIR MASS OVER THE REGION. THE ARRIVAL OF THE THUNDERSTORMS DURING THE AFTERNOON IS EXPECTED TO COINCIDE WITH THIS HEATING WITH THE STORMS HITTING THE REGION CLOSE TO THEIR MAXIMUM STRENGTH. THUS SOME OF THE STORMS IN THIS LINE HAVE THE POTENTIAL TO BECOME SEVERE. ANY STORMS THAT FORM PRECEDING THIS LINE COULD BECOME SEVERE AS THEY WILL NOT HAVE TO SHARE THE INSTABILITY WITH OTHER STORMS IN THE LINE. IN ADDITION TO THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL... THE STORMS WILL BE PRODUCING COPIOUS AMOUNTS OF RAIN. RAINFALL RATES OF TWO INCHES PER HOUR ARE LIKELY TO OCCUR AND CAUSE SOME POOR DRAINAGE FLOODING. IF STORMS REPEAT OVER THE SAME REGION...SOME ISOLATED FLASH FLOODING OF STREAMS COULD ALSO OCCUR. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN WILL ALSO ACCOMPANY THESE THUNDERSTORMS. SKYWARN ACTIVATION IS REQUESTED. TFG
The Philadelphia radar (KDIX), 109 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308756.